Texas, 2008

Hail in Texas, February 25, 2008

February 25, 2008 · NWS EWX · 2 events in 1 county or zone

A weak cold front passed through South Central Texas causing isolated thunderstorms some of which produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak cold front passed through South Central Texas causing isolated thunderstorms some of which produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 25, 8:33 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 25, 8:33 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
833 PM CST MON FEB 25 2008

.UPDATE...
AT 8 PM CDT...COLD FRONT WAS MOVING SOUTHEAST AT 35 MPH AND
EXTENDED ALONG A ROCKDALE TO AUSTIN TO BOERNE TO UVALDE TO EAGLE
PASS LINE AT 8 PM. SOME SHOWERS WERE NOTED ALONG THE FRONT
NORTHEAST OF TAYLOR. THE RUC HAS GENERATED SOME SHOWERS ALONG THE
FRONT ACROSS SOUTH CENTRAL TEXAS AND WILL EXPAND SLIGHT CHANCE OF
SHOWERS A LITTLE FURTHER TO WEST, THOUGH NOT QUITE TO THE I-35
CORRIDOR. ALSO, TEMPERATURES SHOWED LITTLE DROP OFF BEHIND THE
FRONT WITH A DROP OFF NOTED BEHIND A SECOND BOUNDARY ALONG A WACO
TO BRADY TO OZONA TO FORT STOCKTON LINE. WILL SLOW TEMPERATURE AND
DEWPOINT FALL BASED ON EXPECTED MOVEMENT OF THIS BOUNDARY ACROSS
SOUTH CENTRAL TEXAS DURING THE OVERNIGHT HOURS. WIND PROFILES OVER
NORTHERN AND WESTERN TEXAS SHOW 45 MPH IN THE LOWER LEVELS. WILL
HOLD OFF FOR NOW, HOWEVER LATER SHIFTS MAY HAVE TO ISSUE WIND
ADVISORIES FOR ALL OR PART OF SOUTH CENTRAL TEXAS.

&&

.FIRE WEATHER...
RED FLAG WARNING IN EFFECT UNTIL 6 PM CST TUESDAY LOOKS ON TRACK.
NOT MUCH RECOVERY OF RELATIVE HUMIDITIES IS EXPECTED OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 526 PM CST MON FEB 25 2008/

AVIATION...
DRY SOUTHERLY WINDS GUSTING TO 20 KTS WILL BE REPLACED WITH DRY
NORTHERLY WINDS 20 TO 30 KTS BETWEEN 03Z AND 04Z AS A STRONG COLD
FRONT PLOWS THROUGH TEXAS. THE BLUSTERY WINDS WILL PERSIST THROUGH
00Z TOMORROW. SKY CONDITIONS WILL REMAIN VFR WITH SCT CIRRUS
CLOUDS.

PREV DISCUSSION... /ISSUED 324 PM CST MON FEB 25 2008/

DISCUSSION...
WINDY...HOT...AND DRY CONDITIONS WILL CONTINUE INTO THE EVENING
HOURS AHEAD OF THE COLD FRONT. WINDS WILL SHIFT TO NORTHWEST TO
NORTHERLY ACROSS THE ENTIRE REGION BEFORE MIDNIGHT...BUT WILL REMAIN
NEAR 20 MPH. THE STRONG NORTHERLY WINDS WILL CONTINUE THROUGH TUESDAY
AFTERNOON...WITH GUSTS TO 35 MPH POSSIBLE...BUT SUSTAINED WINDS WILL
REMAIN JUST BELOW WIND ADVISORY CRITERIA. A MUCH COOLER AIRMASS WILL
FILTER INTO SOUTH CENTRAL TEXAS DURING THE OVERNIGHT HOURS...WITH
HIGHS TUESDAY EXPECTED TO BE SOME 20 DEGREES BELOW MONDAYS. CLEAR
SKIES OVERNIGHT AND DECREASING WINDS WILL PROMOTE GOOD RADIATIONAL
COOLING LEADING TO TEMPERATURES BELOW FREEZING ACROSS THE HILL
COUNTRY...AND NEAR FREEZING ACROSS THE REST OF THE AREA.

WINDS WILL BEGIN TO SHIFT BACK TO THE SOUTHEAST ON WEDNESDAY ALLOWING
SHALLOW GULF MOISTURE TO RETURN. THIS INCREASE IN MOISTURE SHOULD BE
EVIDENT EARLY THURSDAY MORNING WITH PATCHY FOG DEVELOPMENT EXPECTED
IN THE NEAR-SUNRISE HOURS MAINLY ALONG AND SOUTHEAST OF THE I-35 CORRIDOR.
NEARLY ZONAL FLOW ALOFT WILL ENABLE A MODEST WARMING TREND THROUGH THE
END OF THE WORK WEEK AND INTO THE WEEKEND.

THE NEXT BEST CHANCE FOR RAIN APPEARS TO BE LATE FRIDAY INTO SATURDAY.
LOW LEVEL MOISTURE WILL HAVE HAD MORE TIME TO DEEPEN AND A TROUGH
PASSING WELL TO THE NORTH MAY PROVIDE ENOUGH INSTABILITY FOR SOME
CONVECTIVE ACTIVITY. ATTM...LOW-END CHC POPS SEEM REASONABLE. MODELS
ARE STILL INDICATING A POLAR COLD FRONT ARRIVING LATE IN THE WEEKEND
TO EARLY NEXT WEEK.

FIRE WEATHER...
STRONG SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING HOURS AHEAD OF
A STRONG COLD FRONT. THE FRONT WILL MOVE INTO SOUTH CENTRAL TEXAS THIS
EVENING AND OVERNIGHT AND BRING EVEN DRIER AIR TO THE ENTIRE REGION.
GUSTY NORTHWEST WINDS OF 15 TO 25 MPH WILL BEGIN THIS EVENING AND CONTINUE
THROUGH MUCH OF TUESDAY. THE WINDS WILL COMBINE WITH RELATIVE HUMIDITY
VALUES FALLING INTO THE TEENS TO PRODUCE CONDITIONS FAVORABLE FOR
THE SPREAD OF FIRE FOR SEVERAL HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              92  47  66  37  70 /   0  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  89  49  62  32  65 /   0  -    0   0   0
DEL RIO INTL AIRPORT           99  53  73  38  69 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT       92  48  69  34  69 /   0  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST TUESDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

04/06
Hazardous weather outlook, Feb 25, 4:54 PM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
454 PM CST MON FEB 25 2008

TXZ171>173-183>194-202>209-217>225-228-261200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
454 PM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

WINDY AND DRY CONDITIONS HAVE PROMPTED A RED FLAG WARNING FOR ALL
OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

WINDY AND DRY CONDITIONS WILL PERSIST THROUGH TUESDAY. OTHERWISE, NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Hood radar (KGRK), 109 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fayette

When
February 25, 9:40 PM CST
Where
Fayette County, Round Top
Measured
0.75 in hail
Reported by
Public
Coordinates
30.070, -96.530

The general public reported penny size hail near the town of Round Top.

Hail, Fayette

When
February 25, 9:50 PM CST
Where
Fayette County, 2 mi S of La Grange
Measured
1 in hail
Reported by
Public
Coordinates
29.871, -96.870

The general public reported quarter size hail two miles south of La Grange.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79716, 79717.